Thinning skin and bruising

Prednisolone has created havoc with the skin on my wrists and forearms. I only have to scratch an itch and a haematoma appears. Travelling by train this week, I was using a small backpack which rubbed against my arm as I put it on. Huge dark purple haematomas appeared and are most embarrassing. Luckily(?) I have a cold and haven't been out since I got home! Does anyone know if my skin will recover after I come off the pred and if there's anything I can do in the meantime?

10 Replies

oldestnewest
  • Hi Anno,

    What dose are you on at the moment I wonder. On the doses between 30 and 10 mg I often looked as if I had been in a boxing match - bleeds under the skin, black bruises and my skin felt very sensitive and would cut easily. It didn't help that I was much more clumsy than usual and was always bumping into things. On the doses below 10mg things have improved, but right from the start I have massaged my skin every day with moisturisers to help make it more resilient. I also take 1gram a day of O.E.P. and take Co enzyme Q10 which I think helps. Also I drink 3 to 4 pints of water a day to keep my skin plumped up. My skin looks much better now than it did, I promise! I wish they could give us a magic pill to combat these effects, but alas no.

    Pats.

  • Thanks Pats. I'm alternating 5 and 4 mg though this week have been sticking to 5 because I have a streaming cold. I have been on the steroids for 16 months and the bruising has been going on for over a year, though it seems to be worse now. I have some OEP in the cupboard and will start it at once!

    Anno

  • Ask your GP for Double Base Cream and use it all the time. Pred thins the skin and this really helps. You can buy it OTC, but it is expensive and as a long term user of Pred it is available to you on prescription.

  • Anno,

    Sambucca's suggestion is good, but if you find it too heavy, there's a cream made by Nivea called firming body lotion which is available in most supermarkets. My skin is never dry so I use an ordinary bog standard moisturiser. I think that the act of massaging the skin is part of the secret of keeping it more firm. It draws the blood supply into the skin. For years as a carer I massaged loads of creams into elderly patients legs and arms. The results were often dramatic as the skin improved lots.

    Pats

  • I have loads of tubs of body butter which are fine on my legs, but I think my arms are too far gone, so I will ask the GP for Double Base Cream. Thanks for the info, both of you.

    Anno

  • Annodomini

    Snap with Sambucca's suggestion re Double Base Cream! I was originally prescribed it following recommendation by my podiatrist for treating the dry skin and seed corns on the soles of my feet. I then tried it on my body and found it to be very helpful for moisturising my dry skin which helped to stop the easy tearing from knocks and bumps. It is available in either cream or gel form in large drum-type containers, on prescription or over the counter. I found Arnica to be the best treatment for bruises.

  • Thanks Celtic. I have plenty to go on now! I seem to remember seeing some Arnica gel in a cupboard. These marks on my arms and wrists are so unsightly!

  • Thanks for the info on this one, im so pleased winter is here so i can wear long sleeves, my forearms look like they belong to a 90 year old they are lizard looking and are regularly covered in purple marks, i caught my arm on a trolly in the supermarket one day and the blood spouted out like a fountain it was so embarresing, i will ask for some cream.

  • Hi poppysnan, I find that the marks on my wrists aren't covered by long sleeves and I do have a habit of pushing my sleeves up without thinking! So I have bought some wrist-warmers, effectively long fingerless gloves - only problem is that they are a bit itchy and you know what happens when you scratch...! Can't win, can I?

  • I found 500mls of Doublebase gel on ChemistDirect.com. It arrived today and I have already anointed my arms with it. Let's hope for a successful result, though I know it won't be immediate. Thanks to all for the recommendation.

You may also like...